Alert archive / Illinois / Wind Advisories in 2017
Wind Advisory 3, NWS Chicago, IL
NWS Chicago, IL issued this wind advisory at Mar 8, 2017, 11:23 AM CST for 4 counties in Illinois. It took effect at Mar 8, 2017, 5:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 8, 2017, 11:23 AM CST (17:23 UTC)
- In effect from
- Mar 8, 2017, 5:00 PM CST
- Expired
- Mar 8, 2017, 2:35 PM CST
- In force
- Issued by
- NWS Chicago, IL
Counties Boone County, IL, Lake County, IL, McHenry County, IL, Winnebago County, IL
The radar
The Milwaukee radar (KMKX), 71 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2415 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
410 WWUS73 KLOT 081723 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 1123 AM CST Wed Mar 8 2017 ...STRONG GUSTY WESTERLY WINDS EXPECTED THROUGH MID TO LATE AFTERNOON... ILZ003>006-090000- /O.UPG.KLOT.WI.Y.0002.000000T0000Z-170309T0000Z/ /O.NEW.KLOT.HW.W.0002.170308T1723Z-170308T2300Z/ /O.NEW.KLOT.WI.Y.0003.170308T2300Z-170309T0000Z/ Winnebago-Boone-McHenry-Lake IL- 1123 AM CST Wed Mar 8 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... The National Weather Service in Chicago has upgraded the Wind Advisory to a High Wind Warning, which is in effect until 5 PM CST this afternoon. * TIMING...Mid-morning through late afternoon on Wednesday. * WINDS...30 to 40 MPH with gusts to around 60 MPH. Localized Gusts to 60 MPH. * IMPACTS...Tree and limb damage is expected, and power poles may come down. Trees have been reported down in Waukegan and other damage has been reported in Rockford. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ ILZ008-010>014-019>023-032-033-039-INZ001-002-010-011-019-090000- /O.CON.KLOT.WI.Y.0002.000000T0000Z-170309T0000Z/ Ogle-Lee-De Kalb-Kane-DuPage-Cook-La Salle-Kendall-Grundy-Will- Kankakee-Livingston-Iroquois-Ford-Lake IN-Porter-Newton-Jasper- Benton- 1123 AM CST Wed Mar 8 2017 /1223 PM EST Wed Mar 8 2017/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /7 PM EST/ THIS EVENING... * TIMING...Mid-morning through late afternoon on Wednesday. * WINDS...25 to 35 MPH with gusts of 45 to 55 MPH. Localized Gusts to 60 MPH. * IMPACTS...Travel may become difficult for high profile vehicles...and loose objects will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts in excess of 45 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ KMD
1 follow-up statement
825 WWUS73 KLOT 082035 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 235 PM CST Wed Mar 8 2017 ...STRONG GUSTY WESTERLY WINDS EXPECTED THROUGH MID TO LATE AFTERNOON... ILZ003>006-082300- /O.CAN.KLOT.WI.Y.0003.170308T2300Z-170309T0000Z/ /O.CON.KLOT.HW.W.0002.000000T0000Z-170308T2300Z/ Winnebago-Boone-McHenry-Lake IL- 235 PM CST Wed Mar 8 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... * TIMING...through late afternoon. * WINDS...30 to 40 MPH with gusts to around 60 MPH. * IMPACTS...Tree and limb damage is expected, and power poles may come down. Trees have been reported down in Waukegan and other damage has been reported in Rockford. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ ILZ012>014-022-INZ001-002-090000- /O.UPG.KLOT.WI.Y.0002.000000T0000Z-170309T0000Z/ /O.EXA.KLOT.HW.W.0002.000000T0000Z-170308T2300Z/ Kane-DuPage-Cook-Will-Lake IN-Porter- 235 PM CST Wed Mar 8 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... The National Weather Service in Chicago has issued a High Wind Warning, which is in effect until 5 PM CST this afternoon. * TIMING...through late afternoon. * WINDS...30 to 40 MPH with gusts to 60 mph. * IMPACTS...Tree and power line damage is expected. Trees may fall on cars. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ ILZ008-010-011-019>021-023-032-033-039-INZ010-011-019-090000- /O.CON.KLOT.WI.Y.0002.000000T0000Z-170309T0000Z/ Ogle-Lee-De Kalb-La Salle-Kendall-Grundy-Kankakee-Livingston- Iroquois-Ford-Newton-Jasper-Benton- 235 PM CST Wed Mar 8 2017 /335 PM EST Wed Mar 8 2017/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /7 PM EST/ THIS EVENING... * TIMING...through late afternoon. * WINDS...25 to 35 MPH with gusts of 45 to 55 MPH. Localized Gusts to 60 MPH. * IMPACTS...Travel may become difficult for high profile vehicles...and loose objects will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts in excess of 45 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ KMD
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this wind advisory went out at Mar 8, 10:00 AM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Mar 8, 10:00 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1000 AM CST Wed Mar 8 2017
.UPDATE...952 AM CST
We have updated the wind advisory to have localized gusts to 60
mph. There will likely be some near high wind reports of 55-60 mph
but our contention is majority of the area will see wind gusts in
the 45 to 55 mph range with the 55-60 mph gusts being less
frequent. Will continue to monitor the need for a warning. Gary
has gotten to 49 kt (57 mph) and Ohare has very briefly reached 57
kt (54 mph) Observations will certatinly tell the story in the
next few hours when things will peak.
Updated fire weather discussion is below for red flag conditions.
KMD
&&
.SHORT TERM...
258 AM CST
Through tonight...
Main concerns for the the short term forecast period will, once
again, focus on winds and relative humidity values.
For the remainder of the overnight hours, under mostly clear skies
the lower levels have become decoupled from stronger winds aloft
and sfc winds have diminished, but still remain arnd 15 mph.
Through the morning hours winds will be on the increase as the
region remains under a strong westerly pressure gradient between
deep low pressure of 965 mb approaching Hudson Bay while modest
high pressure of 1028 mb builds across the lower Mississippi
Valley. Under mostly clear skies, deep layer mixing will, once
again, mix down stronger winds and drier air. Sfc dewpoints are
already relatively low and will see little change through the day
or perhaps drop a couple degrees as temperatures rise into the
middle 40s near the Wisconsin border to the middle 50s south of
the I-80 corridor. Latest forecast soundings suggest that deep
layer mixing will tap winds of 45-50 kt at the top of the mixed
layer. However, the question will be, will winds at the top of the
mixed layer reach all the way down to the sfc. At this point,
confidence is low that 50 kt winds will mix down, through
confidence is high that 45 kt winds aloft should mix down to the
surface. So, have expended the area of the High Wind Advisory to
cover the entire CWA, with widespread gusts around 45 to 50 mph
likely. While an occasional gust in excess of 50 mph is not out of
the question, confidence is not high enough to go with this as a
prevailing condition.
Under mostly clear skies and with high pressure building in from
the west, expect rapid decoupling at sunset. Winds should
diminish quickly at sunset as well as temperatures. Lows tonight
should be in the upper 20s to lower 30s.
&&
.LONG TERM...
247 AM CST
Thursday through Tuesday...
Colder weather pattern sets in by this weekend and lingers next
week. Fast northwest flow brings several disturbances across the
region, with greatest precipitation chances late Friday night into
Saturday, and late Sunday into Monday.
Deep low pressure will set up over eastern Canada through much of
the period, with the main upper jet track from the Pacific
Northwest through the Midwest. The first of several mid-level
short wave disturbances will ripple through the flow Thursday,
with guidance depicting the focus for some light precipitation
largely north of the forecast area. Strong high pressure then
builds southeast across the Canadian prairies and upper Midwest
Friday, bringing drier and colder air to the region and pushing
the low-level baroclinic zone well south of the cwa. Another more
amplified short wave is then progged to dig southeast across the
region Friday night and Saturday, with the greatest focus for
precipitation occurring south of the area. The WFO LOT cwa will
be on the northern fringes of this system, with some light snow
expected across the far south/southwest parts of the cwa, though
any significant measurable snow is expected to remain largely
south of the forecast area.
Global guidance is in relatively good agreement in depicting
another sharper wave digging across the Plains Sunday, and
developing light snow into the region by early Monday. Both the
GFS and ECMWF have shifted a bit farther south with the track of
this system (especially the GFS). Farther north and somewhat
warmer ECMWF solution would support a rain/snow mix especially
during the day Monday, and have generally leaned toward the Euro's
track at this point. Will have to monitor future model trends
however, as the colder, farther south track shift of the GFS would
signal the potential for some accumulating snow Monday. While
differences in the details exist, all guidance agrees in pulling
colder air in on the back side of the departing low Tuesday,
potentially producing some lake effect snow showers into northeast
IL/northwest IN with northerly flow down the lake.
Temperature wise, Thursday looks to be the mildest day of the
extended forecast period, with highs right around our seasonal
normals for early-mid March (though onshore northeast winds will
keep lake shore areas cooler). Rest of the period looks to
average well below normal (8-16 degrees below normal highs), with
only upper 20's to mid-30's for highs through the weekend.
Ratzer
&&
.FIRE WEATHER...957 AM CST...
The combination of strong winds and low dewpoints, and
consequently, low min RH values , will set up conditions
favorable for tall grass/wildfire potential for the late morning
through late afternoon hours. Latest 10 hour Dead Fuel Moisture
levels as of 900 am are around 10%, but should drop in the coming
hours to the 7-8% range. Therefore red flag conditions will likely
be met in many areas and we have issued a red flag warning.
There is some uncertainty as to how low RH levels may drop this
afternoon across Central Illinois where RH values are currently a
tad higher. It is possible of the need to expand the red flag
conditions to all counties.
KMD
&&
.AVIATION...
For the 12Z TAFs...
Only concern this period will be winds through early evening.
Following the passage of a weak trough, winds veered to just south
of west and should be generally westerly for the remainder of the
day and into the evening. Winds are already picking up, with gusts
up to 30 kt. Have maintained the LLWS through 14z as there is a
relatively sharp surface based inversion up to about 1200 ft AGL
with 55 to 60 kt just above the inversion. With daytime warming,
the inversion will break and stronger winds will be able to mix
down to the surface. At this point, do not anticipate the full 55
to 60 kt to mix down, but have bumped up prevailing gusts to
45 kt with a chance for some ocnl higher gusts durg peak mixing
this afternoon. With sunset, the lower levels will decouple and
and winds will quickly diminish, though expect some gustiness for
a couple hours after sunset as a moderate pressure gradient will
still be in place. Through the late evening and overnight, high
pressure will build into the region with winds shifting to nely
arnd 5 kt or lgt/vrbl. Forecast sounding suggest a mid level
cloud deck moving in late this evening.
&&
.MARINE...
300 AM CST
Deep low pressure near Hudson Bay will continue to strengthen
today and then drift east and weaken tonight. Expect westerly
gales to cover the entire lake into this evening as a secondary
surge of colder air pushes across the lake. Higher end gales are
possible in this setup with a deep low to the north of Lake
Michigan and high pressure over the lower Mississippi Valley and
strong winds aloft possible mixing down to the surface in the area
of cold advection. High pressure will build into the Upper
Midwest later this week. The low in Canada will weaken but still
linger over eastern Canada. Winds will diminish briefly Thursday
as weak high pressure moves over the lake, but strong high
pressure building across the Upper Midwest will strengthen a
generally northerly gradient over the lake for Friday into Friday
night. While another round of gales is not expected at this time,
winds should strengthen to 30 kt. Calmer conditions are then
expected through the weekend as the ridge of high pressure spreads
east across the western Great Lakes region
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Red Flag Warning...ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-
ILZ021-ILZ022-ILZ023 until 5 PM Wednesday.
Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
ILZ032-ILZ033-ILZ039 until 6 PM Wednesday.
IN...Red Flag Warning...INZ001-INZ002-INZ010-INZ011 until 5 PM
Wednesday.
Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 6 PM
Wednesday.
LM...Gale Warning...nearshore waters until 5
PM Wednesday.
Gale Warning...LMZ777-LMZ779 until 9 PM Wednesday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Mar 8, 4:12 AM CST, 7 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 412 AM CST Wed Mar 8 2017 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 091015- Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane- DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston- Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton- 412 AM CST Wed Mar 8 2017 /512 AM EST Wed Mar 8 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...Today and Tonight. WEATHER HAZARDS EXPECTED: Elevated Non Thunderstorm Wind Risk. Significant Fire Weather Risk. DISCUSSION: Dry and very windy conditions are expected today. West winds of 25 to 35 mph will gust as high as 45 to 55 mph at times. The strong winds, coupled with low relative humidity levels, will also make for an increased wildfire risk. Winds will diminish this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. && LMZ740>745-091015- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 412 AM CST Wed Mar 8 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE illinois NEARSHORE WATERS OF LAKE MICHIGAN AND THE indiana NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...Today and Tonight. Gale Force Winds with Storm Force gusts and Very Hazardous Waves are likely. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday and Friday... Hazardous Conditions for Small Craft are likely. Monday and Tuesday... Hazardous Conditions for Small Craft are likely. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-091015- Lake Michigan from Michigan City IN to St. Joseph MI 5 NM offshore to Mid Lake- Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and north of a line from Charlevoix MI to South Fox Island 5 NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to Mid Lake- Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI- Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5 NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5 NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid Lake- Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to Mid Lake- 412 AM CST Wed Mar 8 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...Today and Tonight. Gale force winds are expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. && Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
In the hours before
Special weather statement, Mar 8, 8:01 AM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT National Weather Service Chicago/Romeoville IL 801 AM CST Wed Mar 8 2017 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 081815- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook- La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford- Lake IN-Porter-Newton-Jasper-Benton- 801 AM CST Wed Mar 8 2017 /901 AM EST Wed Mar 8 2017/ ...Burning discouraged today due to dry and windy conditions... Dry and windy conditions today could lead to potentially rapid fire growth should any fires develop today. Current forecasts project 10 hour fuel moistures around 8 percent, and relative humidity is projected to be close 25 percent. These conditions are near red flag levels. If mixing brings drier conditions to the surface, red flag conditions may be met. After recent rains the fuel conditions below the near surface layer has been reported by some agencies to still be marginally wet. Much lighter winds are expected on Thursday. KMD
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 7:26 PM CST | Special Marine Warning | LOT | 94 min | |
| Mar 7, 7:38 PM CST | Wind Advisory | LOT | Boone, DeKalb, DuPage, Ford, Grundy, Iroquois and 10 more | 22 hr |
| Mar 8, 9:35 AM CST | Red Flag Warning | LOT | Boone, Cook, DeKalb, DuPage, Grundy, Kane and 10 more | 7 hr |
| Mar 8, 11:23 AM CST | High Wind Warning | LOT | Boone, DuPage, Kane, Lake, McHenry, Winnebago | 6 hr |
| Mar 8, 12:11 PM CST | Storm Warning | LOT | 5 hr |
Nearby
Wind Advisories in Illinois, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.